I was diagnosed with PMR in Jan. started Prednisone 20 mg for two weeks then a taper of 1 mg/week to 5mg/day. Finally got an appt with a Rhum. in March and he had me stay at 10mg/day(where I was at the time of appt) for a month then wanted me to go down to 7.5 for a month then to 5 mg then reevaluate. Next week I was supposed to go down to the 7.5 mg dose but in a phone conversation Rhum now tells me to alternate 7.5mg with 10mg for a month instead of 7.5 every day, said he was in error when telling me to go to 7.5/day for a month. I have looked all over the internet and don't see hardly anything about alternating the dose like this. What I did find indicated non tolerance to this type of taper. This is making me lose faith in my Rhum, I tolerated the 1mg/week taper well, after three weeks at 10mg/day I am having some joint pain, mostly in the neck but it is tolerable. This started after my phone conversation with my Rhum where he told me to alternate doses for a month. Any comments on the alternate day dosing? Recommendations for taper from 10mg- I really want to get off prednisone!
Prednisone taper decrease dose every other day?
- 14 Apr 2012 by wendygld
- 5 May 2017
Hi. As my name indicates, I am on prednisone endlessly. I am frequently changing doses tapering and then going way up. You raised some good questions.
First, flipping daily doses means he thinks you are going too quickly for your body to adjust. So he is slowing down the taper with this back and forth.
Second. The body naturally makes about 8 to 9 mg of cortisol naturally. This is almost identical to prednisone. When your dose is over that amount the adrenals stop producing because the prednisone takes its place. When you start dipping into that realm your body kind of wakes up again and it takes time for it to adjust back to the body producing. Since the prednisone is providing the majority of what you need, this is very slow.my doc would reduce at this point, one mg per month giving the body time.
Third, whatever pain you are feeling was there the whole time. Prednisone is excellent at masking pain. As you reduce you start to feel it. Especially if you have been on it for a few months or longer. When I reduce to 17.5mg I start hurting far more than higher doses. That means the prednisone does not produce pain. The reason you were taking it is now revealed. The inflammation that the prednisone was reducing starts returning if healing is not complete so it hurts.
Fourth. Not sure what PMR means but, the body is attacking itself and prednisone is a way to keep it in check while other meds are investigated and give you a break, no matter what other effects you may have had.
Fifth. If you end up on a very tiny dose because your body isn't accepting the taper, don't fret. Your doc will work this out with you. I think your doc is fine. Be sure when you see your Rhuemy you take along questions and ask until you are done. Mine can spend up to an hour with me. Sure it throws off her schedule. But she gets it. Most docs do. At least good ones do.
Does that help? Ask away. I have spent periods at 80mg per day so I have a pretty good idea what this drug is about this past seven years. Hang in there. Stay in touch with the doc. Any real changes should be reported so you don't suffer needlessly. I wish you a smooth transition. Hope you have a good switch to what will help you.
I have been on prednisone for 3 years. Different amounts at different times.
I am finally tapering off forever.
My rheumatologist is the best that I have ever had. I have tried many times and could never handle getting completely off of it.
My rheumatologist told me to do this while tapering off of 5 milligrams.
I took a 5 one day and 4 the next for 2 weeks. Then 4 for 2 weeks, then 4 one day and 3 the next for 2 weeks, then 3 for 2 weeks ( which is where I am at now. Then one day and 2 the next day for two weeks, then 2 for two weeks , then 2 one day and 1 the next for two weeks, then 1 for two weeks and I should be done.
So far so good. I have never been able to go below 5 it was horrible, I was extremely fatigued, horrific joint pain. But, this seems to be working so far. It is slow I know, however it is working.
I hope that this helps someone.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 22 Jan 2011 • 1 answer
Updated 31 Mar 2015 • 1 answer
I was in the hospital on high doses of IV steroids. I am out now on 60 mg of prednisone - taper has?
Updated 7 Jun 2015 • 1 answer
Posted 17 days ago • 0 answers
I will be tapered down to 5mg of prednisone every day. Will the side effects decrease with the lower
Posted 16 days ago • 0 answers